Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 19, NWS Melbourne, FL

February 19, 2021

NWS Melbourne, FL issued this special marine warning at Feb 19, 2021, 2:24 PM EST. It was in force for 96 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 19, 2021, 2:24 PM EST (19:24 UTC)
Expired
Feb 19, 2021, 4:00 PM EST
In force
96 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
50.0 mph

The radar

The Melbourne radar (KMLB), 38 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 19, 2:40 PM ESTTSTM WND GST 413 Sse Cocoa, FLWIND TOWER 9404 AT KSC REPORTED A 41MPH/36KT WIND GUST FROM THE W

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2021-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2021-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
794 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WHUS52 KMLB 191924
SMWMLB
AMZ552-572-192100-
/O.NEW.KMLB.MA.W.0019.210219T1924Z-210219T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Melbourne FL
224 PM EST Fri Feb 19 2021

The National Weather Service in Melbourne has issued a

* Special Marine Warning for...
  Volusia-Brevard County Line to Sebastian Inlet 0-20 nm...
  Volusia-Brevard County Line to Sebastian Inlet 20-60 nm...

* Until 400 PM EST.

* At 223 PM EST, a severe thunderstorm was located near Rockledge,
  moving east at 35 knots. Additional strong storms are expected
  to push offshore southern Brevard county through 4 pm.

  HAZARD...Wind gusts in excess of 50 knots.

  SOURCE...Radar.

  IMPACT...Expect wind gusts in excess of 50 knots and suddenly 
           higher waves. Boats could sustain significant damage or 
           capsize. Make sure all on board are wearing life jackets. 
           Return to safe harbor if possible.

* Locations impacted include...
  Georgiana, Cocoa Beach, Rockledge, Pineda and Merritt Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 2864 8073 2862 8064 2866 8070 2884 8049
      2889 8008 2818 7993 2786 8029 2782 8051
      2805 8064 2856 8082
TIME...MOT...LOC 1923Z 247DEG 33KT 2824 8082 

HAIL...0.00IN
WIND...50KTS

$$

Kelly

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special marine warning went out at Feb 19, 10:47 AM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Feb 19, 10:47 AM EST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1047 AM EST Fri Feb 19 2021

.DISCUSSION...
The line of showers with embedded isolated lightning storms has
reached northern Lake and northwest Volusia counties. This line
will continue to move ahead of the cold front and shift to the
southeast through early afternoon. By early afternoon, it will
lose its definition but rain showers will continue to sweep
across the local area through tonight. Forecast was slightly
adjusted for timing but impacts remain the same. A few stronger
cells within the line may be able to produce gusty winds to 30-45
mph, otherwise any threat for severe storms looks quite low with
convection along the front. Occasional lightning strikes and heavy
rain will also be expected with this line.

Temps will increase to the mid to upper 80s from Osceola/central
Brevard towards Treasure Coast while to their north, highs will
stay in the upper 70s to lower 80s.

&&

.AVIATION...
MVFR to IFR cigs will continue as a cold front approaches from
the north. A line of SHRA with embedded TSRA will affect KLEE and
KDAB first by mid-morning and move to the southeast. KSFB and KMCO
will be affected late this morning/early afternoon but duration of
impacts will be up to an hour. After line passage, light-moderate
rain will remain through afternoon.

Winds will be gusty out of the S/SW ahead of the front,
increasing up to 12-18 knots and gusting to 20-25 knots. Winds
will then become W/NW behind the front around 8-12 knots later
today into tonight.

&&

.MARINE...
South winds this morning will become southwest in the afternoon as
a cold front reaches the local waters from the northwest. Speeds
of 10-15 knots will increase to 15-20 knots in early afternoon and
seas will build to 6 feet offshore. Small craft should exercise
caution if venturing offshore or into the nearshore waters of the
Treasure Coast through early afternoon. Gusty showers and
isolated storms along the cold front will move quickly offshore
through the afternoon as boundary pushes southeast across the
region. Winds will increase out of the N/NW to 20-25 knots across
much of the waters behind the front later into the afternoon and
into tonight, building seas up to 6-8 feet. A Small Craft Advisory
will be in effect starting this afternoon for the offshore Volusia
waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  77  46  61  47 /  70  40   0   0
MCO  81  48  66  49 /  70  40   0   0
MLB  87  52  68  55 /  50  30   0   0
VRB  88  55  70  55 /  40  30   0  10
LEE  76  46  65  47 /  80  30   0   0
SFB  80  48  65  49 /  70  40   0   0
ORL  81  48  67  51 /  70  40   0   0
FPR  88  55  70  56 /  40  20   0  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 7 PM this evening to 10 AM EST
     Saturday for Volusia-Brevard County Line to Sebastian Inlet
     0-20 nm.

     Small Craft Advisory from 7 PM this evening to 4 PM EST Saturday
     for Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian
     Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard County Line
     to Sebastian Inlet 20-60 nm.

     Small Craft Advisory from 4 PM this afternoon to 4 PM EST
     Saturday for Flagler Beach to Volusia-Brevard County Line
     20-60 nm.

&&

Negron/Fehling/Combs
Hazardous weather outlook, Feb 19, 5:02 AM EST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
502 AM EST Fri Feb 19 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-200000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
502 AM EST Fri Feb 19 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Band of showers and isolated storms along an approaching cold
front will move into Lake and Volusia counties late this morning
into early this afternoon. Showers and storms will move quickly to
the northeast up to 30 to 40 mph and offshore as this line
continues southeastward through east central Florida this
afternoon. A few stronger storms will be possible with this
activity, producing strong wind gusts up to 40 to 50 mph,
occasional lightning strikes, and locally heavy downpours.

.HIGH WIND IMPACT...
South to southwest winds will increase up to 15 to 20 mph across
much of east central Florida from late this morning into the
afternoon ahead of an approaching cold front. Frequent wind gusts
up to 25 to 30 mph are expected, especially toward Brevard County
and the Treasure Coast. These gusty conditions will produce poor
boating conditions over area lakes and the intracoastal waters.

.RIP CURRENT IMPACT...
Weather and ocean conditions will produce a Moderate risk of
life-threatening rip currents at the central Florida Atlantic
beaches. If you're planning on entering the ocean today, do so
only within sight of a lifeguard, and never swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
Gusty showers and isolated storms along an approaching cold front
will move across the area this afternoon. A few stronger storms
could produce wind gusts in excess of 34 knots across area lakes
and as they push quickly northeast and offshore around 30 to 35
knots.

.WIND AND SEA IMPACT...
South to southwest winds up to 15 to 20 knots will produce seas up
to 5 to 6 feet offshore. Small craft should exercise caution today
if venturing offshore or into the nearshore waters south of
Sebastian Inlet.

A cold front will then cross the waters later into the afternoon
and this evening, with winds becoming north to northwest 20 to 25
knots into tonight, building seas up to 6 to 8 feet. A Small Craft
Advisory will go into effect offshore of Volusia County late this
afternoon, and expand southward over the waters of Brevard County
and the Treasure Coast into this evening for these hazardous
boating conditions.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Boating conditions will remain poor to hazardous through the
weekend as a fresh northerly breeze across the waters on Saturday
veers to the east on Sunday, keeping seas elevated.

The rip current risk will be Moderate at area beaches again on
Saturday with a strong southward flowing longshore current
expected.

Scattered showers and isolated storms will be possible on Monday
ahead of the next cold front to move through the region.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Weitlich

In the hours before

Special weather statement, Feb 19, 2:21 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Melbourne FL
221 PM EST Fri Feb 19 2021

FLZ047-053-147-192000-
Southern Brevard County FL-Osceola FL-Northern Brevard County FL-
221 PM EST Fri Feb 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREVARD AND NORTHEASTERN
OSCEOLA COUNTIES UNTIL 300 PM EST...

At 221 PM EST, Doppler radar was tracking a strong thunderstorm near
Lone Cabbage Fish Camp, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Rockledge, Cocoa, Cocoa Beach, Cape Canaveral and Merritt Island.

LAT...LON 2839 8056 2833 8057 2822 8056 2813 8096
      2829 8092 2835 8087 2835 8086 2836 8086
      2842 8081 2853 8052 2845 8049
TIME...MOT...LOC 1921Z 245DEG 27KT 2833 8082

Combs

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 3:44 AM ESTSmall Craft AdvisoryMLB4 days
Feb 19, 1:56 PM ESTSpecial Marine WarningMLB64 min
Feb 19, 2:04 PM ESTSpecial Marine WarningMLB56 min
Feb 19, 2:21 PM ESTSpecial Weather StatementMLBBrevard39 min
Feb 19, 2:25 PM ESTSevere Thunderstorm WarningMLBBrevard35 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.